Alert archive / North Dakota / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 120, NWS Bismarck, ND

July 17, 2003Emmons County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Jul 17, 2003, 1:08 PM CDT for Emmons County, North Dakota. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 17, 2003, 1:08 PM CDT (18:08 UTC)
Expired
Jul 17, 2003, 2:15 PM CDT
In force
67 min
Issued by
NWS Bismarck, ND
Area
Counties, with a storm outline in the text

County Emmons County, ND

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 6.1 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2003-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2003-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1206 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 2:50 AM CDT, 10 hours 18 minutes earlier.

Area forecast discussion, Jul 17, 2:50 AM CDT, 10 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
250 AM CDT THU JUL 17 2003

CURRENTLY CONVECTION FROM EASTERN MONTANA IS MAKING ITS WAY INTO
WESTERN ZONES. FIRST WARNING WAS JUST ISSUED BY KISN. THIS WAVE
PROGGED BY MODELS TO MOVE EAST SOUTHEASTWARD THROUGH THE
REGION...MAINLY AFFECTING SOUTHERN HALF OF CWA.

WEATHER PATTERN OVER THE NEXT COUPLE OF DAYS IS VERY DEPENDANT ON
THE WEST TO EAST BOUNDARY OVER THE NORTH DAKOTA. ITS SOUTHWARD AND
NORTHWARD MOVEMENT THROUGH FRIDAY NIGHT WILL BE THE MAIN PLAYER FOR
CONVECTIVE ACTIVITY. ITS TIMING FOR MOVEMENT IS THE
PROBLEM...THOUGH. 00Z AVN AND ETA STILL CANNOT COME INTO AGREEMENT
ON IT. BOTH...HOWEVER...INDICATE A PERIOD OR TWO OF HEAVY RAIN. WILL
CONTINUE TO MENTION ITS POSSIBILITY IN THE HWO...RATHER THAN THE
ZONES...DUE TO THE UNCERTAINTY OF ITS TIMING. AVN AND ETA BOTH STILL
INDICATE 40-45 K INDEX VALUES AS WELL AS PW OF 1.50 INCHES AT TIMES.
AS LONG AS THE FORCING ARRIVES AT THE CORRECT TIME...I WOULD THINK
TONIGHT WOULD BE A BETTER SCENARIO FOR CONVECTION...WITH 80-90 KT
UPPER JET PASSAGE AND BETTER INSTABILITY. FRIDAY NIGHT ALSO APPEARS
TO BE A BIT MORE FAVORABLE.

HIGH TEMPERATURES ARE A PROBLEM TODAY...WITH DEPENDENCE ON CLOUD
COVER. I KEPT ON THE HIGHER SIDE OF GUIDANCE. I FEEL WE WILL
PROBABLY GET A LITTLE MORE RADIATION THAN THE MODELS
ADVERTISE...EVEN THOUGH IN INCREASE IN SURFACE DEWPOINTS WILL KEEP
TEMPS FROM RAISING AS HIGH AS THEY HAVE THE LAST COUPLE OF DAYS.

.BIS...NONE.
SHULZ
Hazardous weather outlook, Jul 17, 4:00 AM CDT, 9 hours 8 minutes before
NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-180900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
400 AM CDT THU JUL 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH
DAKOTA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF STRONG TO SEVERE THUNDERSTORMS TONIGHT.
SOME STORMS MAY CONTAIN VERY HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ON FRIDAY NIGHT.
THE POSSIBILITY EXISTS FOR SOME OF THESE STORMS TO PRODUCE VERY
HEAVY RAINFALL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND FRIDAY NIGHT.

SHULZ

In the hours before

Special weather statement, Jul 17, 12:25 PM CDT, 43 minutes before
NDZ009-017-171925-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1226 PM CDT (1126 AM MDT) THU JUL 17 2003

A LINE OF THUNDERSTORMS STRETCHING FROM NEAR CULBERTSON MONTANA TO
MANDAREE WILL MOVE EAST ACROSS MCKENZIE AND SOUTHERN WILLIAMS
COUNTIES THIS AFTERNOON. THE STRONGEST THUNDERSTORMS ARE STILL
LOCATED IN RICHLAND COUNTY IN MONTANA. FREQUENT CLOUD TO GROUND
LIGHTNING... WIND GUSTS TO 40 MPH... PEA SIZE HAIL AND BRIEF
PERIODS OF MODERATE RAINFALL CAN BE EXPECTED WITH THE STRONGEST
STORMS.

THOMSON

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 3:19 AM CDTSevere Thunderstorm WarningBISDunn56 min
Jul 17, 5:49 PM CDTSevere Thunderstorm WarningBISGolden Valley41 min
Jul 17, 6:32 PM CDTSevere Thunderstorm WarningBISGolden Valley, Slope58 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.